EconPapers    
Economics at your fingertips  
 

Quantifying Causal Effects of Road Network Capacity Expansions on Traffic Volume and Density via a Mixed Model Propensity Score Estimator

Daniel Graham (), Emma J. McCoy and David A. Stephens

Journal of the American Statistical Association, 2014, vol. 109, issue 508, 1440-1449

Abstract: Road network capacity expansions are frequently proposed as solutions to urban traffic congestion but are controversial because it is thought that they can directly "induce" growth in traffic volumes. This article quantifies causal effects of road network capacity expansions on aggregate urban traffic volume and density in U.S. cities using a mixed model propensity score (PS) estimator. The motivation for this approach is that we seek to estimate a dose-response relationship between capacity and volume but suspect confounding from both observed and unobserved characteristics. Analytical results and simulations show that a longitudinal mixed model PS approach can be used to adjust effectively for time-invariant unobserved confounding via random effects (RE). Our empirical results indicate that network capacity expansions can cause substantial increases in aggregate urban traffic volumes such that even major capacity increases can actually lead to little or no reduction in network traffic densities. This result has important implications for optimal urban transportation strategies. Supplementary materials for this article are available online.

Date: 2014
References: View complete reference list from CitEc
Citations: View citations in EconPapers (6) Track citations by RSS feed

Downloads: (external link)
http://hdl.handle.net/10.1080/01621459.2014.956871 (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:taf:jnlasa:v:109:y:2014:i:508:p:1440-1449

Ordering information: This journal article can be ordered from
http://www.tandfonline.com/pricing/journal/UASA20

DOI: 10.1080/01621459.2014.956871

Access Statistics for this article

Journal of the American Statistical Association is currently edited by Xuming He, Jun Liu, Joseph Ibrahim and Alyson Wilson

More articles in Journal of the American Statistical Association from Taylor & Francis Journals
Bibliographic data for series maintained by Chris Longhurst ().

 
Page updated 2021-07-14
Handle: RePEc:taf:jnlasa:v:109:y:2014:i:508:p:1440-1449